Coumadin (warfarin) is an anticoagulant medication used for the prevention and treatment of blood clots. It is also commonly known as warfarin. It was originally developed as a rodent pesticide but was later found to be beneficial to humans as an anticoagulant. It differs from other anticoagulants in that it does not actually thin the blood. Rather, Coumadin effects the production of vitamin K which is responsible for producing the agents essential for the proper clotting of blood. With the vitamin K production disrupted by warfarin the blood is not able to clot as well. Though Coumadin is one of the most widely used anticoagulants by medical professionals and doctors it does pose some risks of possible side effects.
Side effect symptoms of Coumadin (warfarin)
The most common side effect of warfarin is hemorrhage. This makes sense as Coumadin disrupts the ability of your blood cells to clot. This can result as internal bleeding in extreme cases. The most common risk associated with Coumadin's ability to disrupt the ability of blood to clot is the inability to stop bleeding if a break of the skin occurs. A less serious consequence of warfarin's anticoagulant properties is an increase in the ability to bruise. If Coumadin is taken alongside antiplatelets the risk of hemorrhaging is increased even more. The possibility of experiencing internal bleeding also goes up with this combination of medications. Another side effect of Coumadin is a decrease in bone density. This side effect only occurs from extensive use of the medication. One study however found that those who took Coumadin for long term treatment of greater than a year increased their risk of developing osteoporosis by 60%. Generally, the benefits of taking Coumadin outweigh the risk of developing osteoporosis for those who take it.
Warfarin skin necrosis
ne of the more severe side effects that may be experienced from taking warfarin is the development of a condition known as skin necrosis. Skin necrosis is where a significant portion of the skin and tissue beneath the skin dies. This can be very painful but it is fortunately treatable in most cases. The reason it develops is Coumadin can cause a deficiency in protein C which is essential for proper skin health. Skin necrosis is linked to starting with large doses of warfarin. This condition appears to mainly effect middle-aged obese women with the ration of women to men being diagnosed with this condition being three to one. The first step of treatment for warfarin skin necrosis is to stop the use of warfarin immediately. Next the patient may be given vitamin K or fresh plasma containing protein C. With this treatment the skin necrosis should be able to clear up.
Warfarin purple toe syndrome
Another rare side effect of taking Coumadin is purple toe syndrome. This usually shows up three to eight weeks into treatment. It is thought to occur from warfarin causing cholesterol to deposit in the toes. This can be rather painful and causes the toes to turn purple. It usually effects the big toe but can also effect the other toes as well. Development of purple toe syndrome may call for the stopping of warfarin treatment.